Skip to Main content Skip to Navigation
Journal articles

LDFS-Based Certifying Algorithm for the Minimum Path Cover Problem on Cocomparability Graphs

Abstract : For graph $G(V,E)$, a minimum path cover (MPC) is a minimum cardinality set of vertex disjoint paths that cover $V$ (i.e., every vertex of $G$ is in exactly one path in the cover). This problem is a natural generalization of the Hamiltonian path problem. Cocomparability graphs (the complements of graphs that have an acyclic transitive orientation of their edge sets) are a well studied subfamily of perfect graphs that includes many popular families of graphs such as interval, permutation, and cographs. Furthermore, for every cocomparability graph $G$ and acyclic transitive orientation of the edges of $\overline{G}$ there is a corresponding poset $P_G$; it is easy to see that an MPC of $G$ is a linear extension of $P_G$ that minimizes the bump number of $P_G$. Although there are directly graph-theoretical MPC algorithms (i.e., algorithms that do not rely on poset formulations) for various subfamilies of cocomparability graphs, notably interval graphs, until now all MPC algorithms for cocomparability graphs themselves have been based on the bump number algorithms for posets. In this paper we present the first directly graph-theoretical MPC algorithm for cocomparability graphs; this algorithm is based on two consecutive graph searches followed by a certifying algorithm. Surprisingly, except for a lexicographic depth first search (LDFS) preprocessing step, this algorithm is identical to the corresponding algorithm for interval graphs. The running time of the algorithm is $O({\rm min}(n^2, n + {\rm mloglogn}))$, with the nonlinearity coming from LDFS.
Document type :
Journal articles
Complete list of metadata
Contributor : Michel Habib Connect in order to contact the contributor
Submitted on : Friday, January 24, 2014 - 6:30:39 PM
Last modification on : Friday, January 21, 2022 - 3:19:43 AM




Derek G. Corneil, Barnaby Dalton, Michel Habib. LDFS-Based Certifying Algorithm for the Minimum Path Cover Problem on Cocomparability Graphs. SIAM Journal on Computing, Society for Industrial and Applied Mathematics, 2013, 42 (3), pp.792-807. ⟨10.1137/11083856X⟩. ⟨hal-00936300⟩



Les métriques sont temporairement indisponibles